Hail, Hancock
- When
- August 25, 1:19 PM CST to 1:22 PM CST
- Where
- Hancock County, Fountain Green
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.483, -90.967
An upper level disturbance combined with a low level jet and a moist to near tropical atmosphere and allowed two separate mesoscale convective complexes to develop north of a warm front that was located over Missouri. The first convective complex produced an isolated hail report over West Central Illinois while the second complex produced an isolated severe wind report in Southeast Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with a low level jet and a moist to near tropical atmosphere and allowed two separate mesoscale convective complexes to develop north of a warm front that was located over Missouri. The first convective complex produced an isolated hail report over West Central Illinois while the second complex produced an isolated severe wind report in Southeast Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 11:11 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1211 PM CDT WED AUG 25 2004 .DISCUSSION... DECAYING MCS THAT MOVED OUT OF N CENTRAL MO MOVED THROUGH SE HALF OF CWA AND HAS ABOUT EXITED CWA AT NOON. CLOUDS AND RAIN HELD TEMPS IN 60S TO LOWER 70S. SATELLITE IMAGERY SHOWS SOME THINNING OF CLOUD COVER OVER CENTRAL IA AND WILL HAVE TO WATCH FOR AMOUNT OF RECOVERY AHEAD OF CURRENT SEVERE COMPLEX OVER NE MO AND SW IA. THIS WAS ASSOCIATED WITH WELL DEFINED SHORTWAVE IN SW IA MOVING NORTHEAST AND WILL TAKE AIM AT SOUTHERN HALF CWA BY MID AFTERNOON. THINK BEST SEVERE THREAT WILL BE FAR SOUTH CLOSER TO MOST UNSTABLE AIRMASS SOUTH OF SYNOPTIC FRONT IN NORTHERN MO THAT IS BEING REINFORCED BY DIFFERENTIAL HEATING. HAVE UPDATED FORECAST PRODUCTS FOR LOWER MAX TEMPS AND LOWERED POPS...ESPECIALLY ACROSS NORTH. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 552 AM CDT WED AUG 25 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 552 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN WITH EMBEDDED THUNDERSTORMS WILL END AROUND MID MORNING. LOCALLY HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF HIGHWAY 34. THIS AFTERNOON AND EVENING...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP. IF SUFFICIENT INSTABILITY AND SHEAR DEVELOPS...SEVERE STORMS WOULD BE POSSIBLE. SHOULD THE SEVERE STORMS DEVELOP...HAIL UP TO 1 INCH WITH WINDS OF 60 TO 70 MPH COULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE REMAINDER OF THE WEEK. ON THURSDAY...LINGERING SHOWERS OR POSSIBLY A THUNDERSTORM IS EXPECTED THROUGH MID MORNING EAST OF A FREEPORT TO MACOMB LINE. HIGH HEAT AND HUMIDITY IS THEN EXPECTED THROUGH THURSDAY AFTERNOON WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. HEAT INDICES ARE EXPECTED TO RANGE FROM THE UPPER 90S TO NEAR 105. LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT A POTENTIALLY DANGEROUS SITUATION IS DEVELOPING. A STRONG COLD FRONT IS FORECAST TO PLOW INTO THE HIGH HEAT AND HUMIDITY ACROSS THE AREA. THUNDERSTORM DEVELOPMENT WILL OCCUR EITHER LATE IN THE AFTERNOON TOWARD THE WATERLOO AREA...OR WAIT UNTIL THE EVENING HOURS AND THEN SPREAD SOUTHEAST. DUE TO THE LARGE AMOUNT OF INSTABILITY AND SOME AVAILABLE WIND SHEAR...SEVERE STORMS ARE LIKELY. THE GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE 80...WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OVER 70 MPH. SUFFICIENT SHEAR IS PRESENT THAT SUPERCELLS MAY DEVELOP. IF THIS OCCURS...STRONG TORNADOES CANNOT BE RULED OUT. LATE THURSDAY NIGHT INTO FRIDAY...THE SEVERE THREAT WILL BE REPLACED WITH LOCALLY HEAVY RAINFALL. GENERAL RAINFALL OF ONE HALF TO ONE INCH IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS UP TO 2 INCHES POSSIBLE. ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE AREA FRIDAY NIGHT INTO SATURDAY. THIS STORM SYSTEM WILL BRING A GENERAL RAINFALL OF ONE QUARTER TO ONE HALF INCH. THUNDERSTORMS WILL BE POSSIBLE... MAINLY SOUTH OF A LINE FROM OTTUMWA IOWA TO PRINCETON ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS LIKELY LATE THURSDAY AFTERNOON AND EVENING.
The Quad Cities radar (KDVN), 130 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422390.